Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Testosterone and sex drive
Mar 28, 2008

My question is in regards to testosterone levels, sex drive and production of semen. I test HIV positive in November of 2005. I think I converted to positive status in the summer of 05 as I got very ill, ran a high fever 102-103 for almost two weeks, extensive weight loss, 40 pounds (I typically weigh 175), no appetite. I did not have insurance at the time and had little contact with a physician until that November. Since that summer I have had no sex drive, and no production of semen. When my labs came back-in which I tested positive, my testosterone level was 10-or basically undetectable. Since then Ive been on testosterone replacement-Testim 1% daily. This has increased my testosterone level, at 800, and I do have morning erections-but no sex drive or semen production. Im currently on Atripla-began in November of 2007. My doctor sent me to a Endocrinogist, I had a MRI on my brain for any growths, and a colonoscopy. All tests came back ok. As a result my physician said it is just a result of my HIV status. My labs in the past year have been, April 07, T-cells, 140, Viral load 98,000. Since going on meds, my labs as of February 08 are T-cells 360, Viral Load 140. My question is this truly a result of HIV and cope with a future with no sex life? My physician does not seem invested in discussing this further or answering questions in this regard.

Response from Dr. Henry

Loss of sex drive is fairly common in the general population so sorting out causal relationships in an individual patient can be a challenge. As your experience highlights, low testosterone levels seem to be more common in HIV+ persons (seeminly independent of any particular HIV regimen) though the factors leading to it have not been well characterized in a rigorously conducted study. In the setting of nornmal testoterone levels (including during testosterone replacement therapy) loss of sex drive (decreased libido) is still farily common. Often another drug (such as some antidepressants) can contribute. Often there is a strong psychologic component. Often referral to a sexual health specialist is helpful (I refer patients here to U of Minnesota Program in Human Sexuality). KH



Previous
Drugs and DHT production
Next
What's wrong with me?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement